Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Grand Rapids, MI

July 29, 20024 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 29, 2002, 8:13 AM EDT for 4 counties in Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2002, 8:13 AM EDT (12:13 UTC)
Expired
Jul 29, 2002, 9:00 AM EDT
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Clare County, MI, Isabella County, MI, Mecosta County, MI, Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 115 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS53 KGRR 291213
SVRGRR
MIC035-073-107-133-291300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 AM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN CENTRAL MICHIGAN
  CLARE COUNTY IN CENTRAL MICHIGAN
  ISABELLA COUNTY IN CENTRAL MICHIGAN
  MECOSTA COUNTY IN CENTRAL MICHIGAN

* UNTIL 900 AM EDT

* AT 810 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES WEST OF AVONDALE TO 8
  MILES SOUTHWEST OF WEIDMAN...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   MARION...WEIDMAN...LAKE...BRINTON AROUND 820 AM EDT
   TEMPLE...BEAL CITY AROUND 825 AM EDT
   MOUNT PLEASANT...LAKE GEORGE...FARWELL AROUND 830 AM EDT
   ROSEBUSH AROUND 835 AM EDT

GOLF BALL SIZE HAIL WAS REPORTED JUST EAST OF REID CITY AT 805 AM. 
IF YOU ARE IN THE PATH OF THESE STORMS... PUT YOUR CAR IN A GARAGE 
AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4409 8542 4350 8516 4363 8454 4421 8480

MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:20 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 4:20 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 AM EDT MON JUL 29 2002

MAIN CHALLENGE IS SVR WX POTENTIAL TODAY.

SCATTERED CONVECTION CONTINUES TO ADVANCE SLOWLY FROM THE WEST EARLY
THIS MORNING AHEAD OF THE APPROACHING MID LEVEL SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT. OVERALL THE ACTIVITY HAS BEEN
GENERALLY WEAKENING OVER THE LAST FEW HOURS...APPARENTLY BECAUSE IT
IS OUTRUNNING AREA OF BEST UPPER LEVEL DIVERGENCE.  HOWEVER THE LOW
LEVEL JET APPEARS TO BE STRENGTHENING A BIT ON THE WOLCOTT INDIANA
PROFILER AND THE LATEST RUC IS BRINGING ABOUT A 30 KNOT 850 JET INTO
THE AREA THIS MORNING. THIS APPEARS TO BE WHAT IS FUELING THE STORMS
CURRENTLY DEVELOPING IN SRN LK MI AND WOULD EXPECT THESE TO INCREASE
IN COVERAGE/INTENSITY THIS MORNING IF INDEED THE LOW LEVEL JET IS
STRENGTHENING. LITTLE CHANGE NEEDED TO THE GOING FCST AND WILL
MAINTAIN THE LIKELY POPS TODAY. VERY MOIST AIR MASS WITH DEW POINTS
IN THE MID 70S AND PRECIPITABLE WATERS AROUND 2 INCHES EXISTS OUT
AHEAD OF THE SHORTWAVE AND SFC FRONT...SO THERE IS A VERY GOOD
OPPORTUNITY FOR SOME LOCALLY HEAVY RAINFALL TODAY.

EXTENSIVE CLOUD COVER APPROACHING FROM THE WEST WILL LIMIT HEATING
THIS MORNING AND DEGREE OF INSTABILITY THIS AFTERNOON... IN AT LEAST
THE NW HALF OF THE CWFA. IT CURRENTLY LOOKS LIKE THE SE PORTION OF
THE CWFA WILL SEE A FAIR AMOUNT OF SUNSHINE THIS MORNING... SO TEND
TO THINK TO BEST CHANCE OF SVR TODAY IS SOUTH AND EAST OF A BEH TO
ALMA LINE. RUC HAS CAPES REACHING 2500 J/KG IN THIS AREA WITH THE
LIFTED INDEX AROUND -7. SE SECTIONS WILL LIKELY ALSO SEE HEAT
INDICES APPROACH 100 DEGREES BASED ON CURRENT DEW POINTS AND
PROJECTED HIGHS IN THE UPPER 80S. UNIDIRECTIONAL SW FLOW ON THE FCST
SOUNDINGS AND STRENGTHENING MID LEVEL FLOW (45 KTS AT 500 MB)
SUGGEST STRAIGHT LINE WINDS ARE THE MAIN SVR WX THREAT TODAY...
ALTHOUGH THERE WERE SEVERAL REPORTS OF LARGE HAIL UPSTREAM YESTERDAY
SO CANNOT RULE OUT SVR HAIL DESPITE HIGH FREEZING LEVELS AND WET
BULB ZERO HEIGHTS. WITH THE WARM FRONT NORTH OF HERE...LOW LEVEL
HELICITY VALUES ARE NOT VERY IMPRESSIVE (<100) AND TORNADO THREAT
DOES NOT APPEAR TOO HIGH TODAY.

AFTER TODAY THE FCST IS VERY STRAIGHT FORWARD. FRONT MOVES THROUGH
EARLY THIS EVENING...ENDING THE SHOWER/TSTM THREAT AND BRINGING
CLEARING SKIES. MOSTLY SUNNY AND SLIGHTLY LESS HUMID CONDITIONS
EXPECTED FOR TUESDAY...HOWEVER NOT ANY COOLER.

MEADE

EXTENDED FORECAST
THE MEDIUM RANGE MODELS WERE PRETTY SIMILAR TONIGHT AND SHOW A
GENERAL ZONAL FLOW PATTERN ACROSS THE NRN TIER OF STATES THRU NEXT
WEEKEND. THE MAIN WX MAKER WILL BE A WEAK COLD FRONT THAT THE AVN
PROGS TO MOVE SE INTO THE CWA LATE THU AND FRIDAY. THE GOING FCST
HAS TSRA MENTIONED DURING THAT TIME FRAME AND SEE NO REASON TO
CHANGE. HIGH PRESSURE BUILDS IN FOR SATURDAY, SO WELL GO PT CLDY
THEN. AS THE HIGH MOVES EAST INTO ONTARIO, WELL PICK UP A RETURN
FLOW AHEAD OF LOW PRESSURE IN THE PLAINS. WELL HAVE TO WATCH THE
WARM FRONT MOVING BACK NORTH ON SUNDAY. WITH TSRA IN THE FCST BY THE
END OF THE WEEKEND, WE SEE NO REASON TO CHANGE THE FCST.

93

.GRR...NONE.

In the hours before

Special weather statement, Jul 29, 6:53 AM EDT, 1 hour 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-301100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT SUN JUL 28 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

HAZARDS...
A SLIGHT RISK OF SEVERE WEATHER EXISTS AGAIN TODAY ACROSS ALL OF
SOUTHWEST LOWER MICHIGAN. THUNDERSTORM WIND GUSTS GREATER THAN 60
MPH AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER ARE
POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD
CAUSE SOME URBAN AND SMALL STREAM FLOODING.

DISCUSSION...
A COLD FRONT APPROACHING FROM WISCONSIN TODAY WILL INTERACT WITH A
VERY MOIST AND UNSTABLE AIR MASS OVER SOUTHWEST MICHIGAN TO PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD
BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL. LOCALIZED RAINFALL AMOUNTS OF 2 TO 3
INCHES ARE ALSO POSSIBLE. INDIVIDUAL STORM MOVEMENT WILL BE
NORTHEAST AT AROUND 35 MPH.

SPOTTER ACTIVATION...
EMERGENCY MANAGERS AND SEVERE WEATHER SPOTTERS ARE URGED TO MONITOR
FORECASTS AND CONDITIONS THROUGHOUT THE DAY AND BE PREPARED FOR
ACTIVATION.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR TUESDAY THROUGH
FRIDAY...

A PERIOD OF DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY BEFORE
ANOTHER CHANCE OF THUNDERSTORMS RETURNS FOR THURSDAY AND FRIDAY.

MEADE

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.